Two Popular Antibiotics May Cause Permanent Nerve Damage

October 20, 2015  |  Dangerous Drugs & Devices, FLQ, Pharmaceuticals

We’re all so accustomed to taking antibiotics that we tend to visit the doctor, fill the prescription and swallow the pills without a second thought. We’ve got no time for being sick, we think. Better safe than sorry, we think.

But did you know that antibiotics may be so overly prescribed both in the U.S. and around the world that the World Health Organization (WHO) has gone so far as to claim that antibiotic-resistant super bugs are a global epidemic. According to WHO, “signification actions to […] change how we produce, prescribe and use antibiotics” are needed, and fast.

With school back in session, it’s imperative that people know the truth about antibiotics — how there really is such a thing as overusing antibiotics, as well as suffering unintended consequences in the future.

Part of the reason may be more harmless — you want to feel your best, and so do doctors, and so you’re prescribed and begin antibiotic treatment out of an abundance of caution; so that you may get back to feeling yourself as quickly as possible. However, due to the development of antibiotic-resistant super bugs and a general population in the U.S. that may be becoming more and more resistant to antibiotics, many doctors are now following a new prescription policy of only prescribing antibiotics for infections that seriously require it, or for patients who are elderly, sick or otherwise suffering from an impaired immune system that may require extra caution. We support these efforts to encourage antibiotic awareness.


About The Darker Side

But there’s also a darker side to the problem, one where the dangerous consequences may not be as unintended as we’d like to think.

You know how pharmaceutical companies are businesses designed to help make people well by using their pharmaceutical drugs and devices? Those are good intentions, but pharmaceutical companies are still Big Businesses, too, and sometimes they do things that err on the negligent side when it comes to taking care of their customers and patients.

Like: Not sharing the full risks associated with their drugs to the best of their abilities, even when they know that by not sharing the associated risks, many customers and patients may suffer unnecessarily.

That’s when we call “Error!”


Two Potentially Very Dangerous Antibiotics

Perhaps the most potentially dangerous antibiotics of all right now are Avelox and Levaquin. These are two antibiotics in the “fluoroquinolone” family of antibiotics, an antibiotic group that was developed in order to treat serious and life-threatening infections. Unfortunately, because the companies behind Avelox and Levaquin failed to fully alert the public and medical community about their drugs associated risks (Think: Severe and sometimes even permanent nerve damage), the two antibiotics became incredibly popular, prescribed for a variety of non-life-threatening infections.

Just think about it: Perfectly healthy patients whose mild health complaints consist of slight ear or throat infections are being prescribed antibiotics like Levaquin and Avelox – antibiotics that are intended for life-threatening infections. And in the process, they’re not only increasing their bodies’ resistance to antibiotics in the future, but also increasing their risk for nerve damage and peripheral neuropathy.


Symptoms of Nerve Damage

Levaquin and Avelox may cause a type of nerve damage called peripheral neuropathy that may last in some patients for a short period of time. For others, the nerve damage may be permanent.

You may be suffering from this kind of nerve damage if you feel numbness or tingling in your hands or feet. Over time, this numbness or tingling may seem to spread from your hands to arms or from feet to legs.

In addition, you may become extra sensitive to touch, lose your coordination, feel unexplained electric-like shocks in your body or lose sensation in your arms or legs.


I’ve Been Hurt — Now What?

If you believe that you suffered nerve damage or peripheral neuropathy after taking Avelox or Levaquin, you may be able to file a lawsuit to receive financial compensation and hold the companies accountable for your injuries.

There are no “one-size-fits-all” symptoms when it comes to nerve damage and Avelox and Levaquin. We encourage you to read over these examples of the laundry list of symptoms you may be suffering, all symptoms that may indicate that you are suffering from nerve damage caused by a fluoroquinolone antibiotic.

Filing an Avelox or Levaquin Lawsuit is not about hurting your doctor — it is about pharmaceutical safety. We know nerve damage is hard enough, and you don’t have to do this alone. Call us for a free and confidential consult at 866-508-7081 or complete our contact form. Unfortunately, there may be a limited window of opportunity to file an Avelox or Levaquin lawsuit. We’ll help you find out your legal rights.

News Articles

View All
  • Get Answers Now

    Get a free case evaluation to help determine your legal rights.

  • Receive emails from Baron & Budd?
  • This field is for validation purposes and should be left unchanged.